Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 15, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Aug 27, 2024, 1:41 PM MDT for 6 counties in Montana. It took effect at Aug 27, 2024, 9:00 PM MDT. It was in force for 18 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2024, 1:41 PM MDT (19:41 UTC)
- In effect from
- Aug 27, 2024, 9:00 PM MDT
- Expired
- Aug 28, 2024, 2:43 PM MDT
- In force
- 18 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 10:09 PM MDT | NON-TSTM WND GST 59 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Aug 27, 10:45 PM MDT | NON-TSTM WND GST 58 | 14 W Bynum, MT | Mesonet station DELMT Dellwo (MCSCN). |
| Aug 27, 11:30 PM MDT | NON-TSTM WND GST 65 | 14 W Bynum, MT | Mesonet station DELMT Dellwo (MCSCN). |
| Aug 28, 12:29 AM MDT | NON-TSTM WND GST 68 | 11 Wnw Augusta, MT | Mesonet station TR276 L-C Portable No. 1. |
| Aug 28, 12:45 AM MDT | NON-TSTM WND GST 69 | 14 W Bynum, MT | Mesonet station DELMT Dellwo (MCSCN). |
| Aug 28, 12:29 PM MDT | NON-TSTM WND GST 65 | 11 Wnw Augusta, MT | Mesonet station TR276 L-C Portable No. 1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2577 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318 WWUS75 KTFX 271941 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 141 PM MDT Tue Aug 27 2024 MTZ301>304-307-308-281045- /O.NEW.KTFX.HW.W.0015.240828T0300Z-240829T0000Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Browning, Cut Bank, Saint Mary, Santa Rita, Chester, Devon, Shelby, Joplin, Lothair, Babb, Heart Butte, Whitlash, Choteau, East Glacier Park, Logan Pass, Marias Pass, Bynum, Ethridge, Pendroy, Kiowa, Rogers Pass, Dupuyer, and Galata 141 PM MDT Tue Aug 27 2024 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT WEDNESDAY... * WHAT...West winds 25 to 40 mph with gusts up to 65 mph expected. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...From 9 PM this evening to 6 PM MDT Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ IG
3 follow-up statements
293 WWUS75 KTFX 280348 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 948 PM MDT Tue Aug 27 2024 MTZ301>304-307-308-281200- /O.CON.KTFX.HW.W.0015.000000T0000Z-240829T0000Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Babb, Marias Pass, East Glacier Park, Dupuyer, Devon, Joplin, Whitlash, Saint Mary, Bynum, Choteau, Lothair, Heart Butte, Shelby, Browning, Cut Bank, Logan Pass, Chester, Rogers Pass, Santa Rita, Pendroy, Ethridge, Kiowa, and Galata 948 PM MDT Tue Aug 27 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...Until 6 PM MDT Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds could combine with falling wet snow over Marias Pass to somewhat reduce visibility Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
345 WWUS75 KTFX 280803 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 203 AM MDT Wed Aug 28 2024 MTZ301>304-307-308-290000- /O.CON.KTFX.HW.W.0015.000000T0000Z-240829T0000Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Browning, Saint Mary, Bynum, Choteau, Whitlash, Kiowa, Babb, Santa Rita, Chester, Logan Pass, Dupuyer, Ethridge, East Glacier Park, Heart Butte, Shelby, Pendroy, Lothair, Rogers Pass, Joplin, Galata, Devon, Cut Bank, and Marias Pass 203 AM MDT Wed Aug 28 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph, with gusts between 50 to 70 mph. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...Until 6 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Moldan
395 WWUS75 KTFX 282043 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 243 PM MDT Wed Aug 28 2024 MTZ301>304-307-308-282145- /O.CAN.KTFX.HW.W.0015.000000T0000Z-240829T0000Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Santa Rita, Logan Pass, Shelby, Cut Bank, Kiowa, Lothair, Marias Pass, Babb, Rogers Pass, Joplin, Galata, Bynum, Browning, Choteau, Saint Mary, Pendroy, Dupuyer, Ethridge, Chester, Whitlash, Heart Butte, East Glacier Park, and Devon 243 PM MDT Wed Aug 28 2024 ...HIGH WIND WARNING IS CANCELLED... The threat has ended for the potential of strong winds. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 27, 10:11 AM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 27, 10:11 AM MDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1011 AM MDT Tue Aug 27 2024 .SYNOPSIS... Winds pick up this afternoon, especially in Southwest Montana. A cold front pushing through this evening will bring scattered to widespread shower and thunderstorm chances. Some storms can produce gusty winds and frequent lightning. Showers linger into Wednesday across North Central Montana. Dry and warmer conditions end the week. && .UPDATE... Today there will be breezy winds across Southwestern Montana. A cold front will move through the area this evening and this will bring strong wind gusts to the Rocky Moutain Front and plains of North-central Montana. The cold front will bring some showers to most of North-central, Central, and Southwestern Montana. For the update I increased high temperaturs across the plains of North- central Montana to better reflect current tends and observations. The rest of the forecast is on track. -IG && .AVIATION... 27/12Z TAF Period VFR conditions will prevail throughout the 2712/2812 TAF period, but a strong cold front sweeping east across the Northern Rockies this evening will lead to a wind shift and support a line of showers and thunderstorms moving from west to east across Southwest through North Central Montana. The cold front remains on track to cross the Continental Divide between 00-03z Wednesday before sliding east over the remainder of Southwest through North Central Montana between 03- 09z Wednesday. Strong and gusty southeast to southwest winds will precede the frontal passage this afternoon, with winds then shifting to the west and to northwest upon the frontal passage. CIGS will lower to low-VFR as the front passes, with showers and thunderstorms developing along the front. Isolated wind gusts of between 40-50kts will be possible with some showers and thunderstorms early Tuesday evening, but confidence in these winds impacting any one terminal remains low at this time. Mountains will become obscured beyond 00- 06z Wednesday. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Elevated fire weather conditions are expected today with increasing west/southwest winds and relative humidities dropping into the teens in some areas. Red Flag Warning was continued for Fire Weather Zone 118, as wind gusts up to 35-40mph possible and critically low RH values in the teens will cause critical fire weather conditions this afternoon. I decided to keep Fire Weather Zone 117 out of the Red Flag Warning for now based on lower wind speeds and the Hot, Dry, and Windy Index being within the 75th percentile. -Wilson && .PREV DISCUSSION... /ISSUED 517 AM MDT Tue Aug 27 2024/ A shortwave pressure trough continues to push east across the region today. The southwest flow aloft will increase temperatures slightly today. This trough will also bring gusty southwest/west winds to the region, mainly across Southwest MT. Wind gusts of 30-40mph are possible during the afternoon hours there. Later in the evening, a cold front will pass southeast through the region. This will bring scattered to widespread showers and thunderstorms during the evening and overnight hours, with the best chances across North Central MT. Forecast soundings suggest that abundant dry air can help aide in storms producing strong gusty winds initially, but an building inversion may begin to prevent these strong gusts to mix fully down to the surface later on in the night. Following the front, a pressure gradient builds in and can keep the gusty winds mainly along the Rocky Mountain Front through Wednesday morning. Areas along the immediate eastern slopes can see gusts up to 40-45mph, though some isolated 55mph gusts are also possible. Breezy winds spread across the Plain during the afternoon, with some areas possibly having gusts up to 30-35mph. This shortwave trough transitions into an upper closed low, and wraps moisture around it. This results in some lingering showers Wednesday, mainly across North Central MT. Snow levels falling to 6,000ft Wednesday morning can result in minor snow accumulations (less than an inch) in the higher mountain peaks and mainly grassy surfaces. This upper closed low will also bring down colder air from up north, resulting in a drop in high temperatures to the upper 50s to upper 60s Wednesday. This closed low will push off to the east Thursday, and an upper level ridge follows behind. This will help rebound cooler temperatures back into the upper 70s to low 80s for the weekend. This will also keep things dry through the weekend as well. Though towards the beginning of the next work week, ensemble clusters suggest a week trough will bring back rain chances. -Wilson && .PRELIMINARY POINT TEMPS/POPS... GTF 90 44 64 47 / 0 80 20 20 CTB 85 42 57 43 / 10 70 60 50 HLN 89 46 68 45 / 0 80 10 10 BZN 87 43 70 37 / 0 50 30 0 WYS 72 39 64 28 / 0 20 20 0 DLN 80 42 65 35 / 0 50 0 0 HVR 92 49 66 47 / 0 60 40 70 LWT 86 42 66 44 / 0 40 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for Helena and Townsend Ranger Districts of the Helena National Forest. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Aug 27, 8:17 AM MDT, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
817 AM MDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM Tstm Wnd Gst 3 E Loma 47.94N 110.44W
08/23/2024 E80 MPH Chouteau MT Public
Time and location estimated. Farmer states
that freshly cut hay blown by approximately
80 mph winds.
&&
MPLNearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.